Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Some remarks on the variation
of curve length and surface area

Authors: James Kuelbs and Wenbo V. Li
Journal: Proc. Amer. Math. Soc. 124 (1996), 859-867
MSC (1991): Primary 28A75, 41A29; Secondary 26A45, 49J40
MathSciNet review: 1301512
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the curve $C=\{ (t,f(t):0\le t\le 1\}$, where $f$ is absolutely continuous on $[0,1]$. Then $C$ has finite length, and if $U_{\epsilon }$ is the $\epsilon $-neighborhood of $f$ in the uniform norm, we compare the length of the shortest path in $U_{\epsilon }$ with the length of $f$. Our main result establishes necessary and sufficient conditions on $f$ such that the difference of these quantities is of order $\epsilon $ as $\epsilon \rightarrow 0$. We also include a result for surfaces.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 28A75, 41A29, 26A45, 49J40

Retrieve articles in all journals with MSC (1991): 28A75, 41A29, 26A45, 49J40

Additional Information

James Kuelbs
Affiliation: Department of Mathematics, University of Wisconsin–Madison, Madison, Wisconsin 53706

Wenbo V. Li
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delaware 19716

PII: S 0002-9939(96)03087-0
Keywords: Shortest curve length, approximation with constraints, bounded variation, surfaces
Received by editor(s): December 16, 1993
Received by editor(s) in revised form: September 19, 1994
Additional Notes: Supported in part by NSF grant number DMS-9024961.
Communicated by: Andrew M. Bruckner
Article copyright: © Copyright 1996 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia